Hail, Providence
- When
- July 18, 2:02 PM EST
- Where
- Providence County, Pascoag
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 41.950, -71.720
A cold front moved across southern New England into a warm moist airmass with plenty of instability. This resulted in severe thunderstorms and in some cases training of storms that resulted in flash flooding across some of the more urban areas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A cold front moved across southern New England into a warm moist airmass with plenty of instability. This resulted in severe thunderstorms and in some cases training of storms that resulted in flash flooding across some of the more urban areas. A microburst occurred in Arlington, knocking down numerous trees and damaging a roof.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 18, 1:19 PM EST, 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
219 PM EDT WED JUL 18 2012
.SYNOPSIS...
HOT AND HUMID CONDITIONS WILL REMAIN OVER SOUTHERN NEW ENGLAND
FOR ONE MORE DAY. A COLD FRONT WILL MOVE SLOWLY THROUGH THE REGION
THIS AFTERNOON AND EVENING BEFORE MOVING OFFSHORE LATE TONIGHT OR
EARLY THU. THE FRONT WILL BRING SHOWERS AND THUNDERSTORMS...SOME
STORMS MAY CONTAIN STRONG DAMAGING WINDS...LARGE HAIL AND
TORRENTIAL DOWNPOURS. SEASONABLE TEMPERATURES AND LOWER HUMIDITY
WILL FOLLOW LATE THURSDAY INTO SATURDAY. WARMER AND MORE HUMID
CONDITIONS WILL RETURN SUNDAY INTO MONDAY ALONG AND AHEAD OF
ANOTHER COLD FRONT.
&&
.NEAR TERM /UNTIL 8 PM THIS EVENING/...
215 PM UPDATE...
SEVERE TSTMS CONTINUE TO FIRE ALONG FRONTAL BOUNDARY DRAPED ACROSS
MA. SOME IMPRESSIVE CORE HEIGHTS BEING OBSERVED ON RADAR
INCREASING THE RISK FOR LARGE HAIL AND DAMAGING WINDS. LOW
PROBABILITY OF AN ISOLATED TORNADO OR WATERSPOUT ESPECIALLY NEAR
SEABREEZE BOUNDARIES PROVIDING ADDITIONAL LOW LEVEL SHEAR/SPIN UP.
ISSUED A HEAT ADVISORY FOR MUCH OF THE AREA AS TEMPS HAVE CLIMBED
TO 95-100F! NEW RECORD HIGH FOR BDL!
&&
.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM THURSDAY/...
TONIGHT...
COLD FRONT WILL SLOWLY MOVE OFFSHORE. POTENTIAL FOR TSTMS WILL
CONTINUE THROUGH THE EVENING WITH STORMS MOVING OFFSHORE
OVERNIGHT. DIURNAL COOLING WILL DIMINISH THE SUPPLY OF INSTABILITY
AFTER SUNSET. HIGH PRECIP WATER VALUES WILL LINGER...SO LOCALLY
HEAVY SHOWERS WILL CONTINUE TO BE A CONCERN. WITH STORM MOVEMENT
ROUGHLY PARALLEL TO THE FRONT...WE MAY BE IN FOR SOME TRAINING AND
A RESULTING FLOODING THREAT.
THURSDAY...
HIGH PRESSURE BUILDS SOUTH INTO NEW ENGLAND THURSDAY BUT COLD
FRONT WILL CONTINUE TO INCH ITS WAY OFFSHORE SO THERE COULD BE A
FEW LINGERING SHOWERS ALONG THE SOUTH COAST EARLY MORNING. THE
TREND WILL BE TOWARD LESS HUMIDITY IN THE AFTERNOON/EVENING. TEMPS
ALOFT AROUND 14C...SO MAX TEMPS SHOULD BE IN THE 80S.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
HIGHLIGHTS...
* SEASONABLE AND LESS HUMID CONDITIONS PERSIST INTO SATURDAY
* HEAT AND HUMIDITY BUILD BACK NORTH SUNDAY
* COLD FRONT WITH SHOWERS AND THUNDERSTORMS EXPECTED MONDAY
OVERVIEW AND MODEL PREFERENCES...
18/00Z MODEL GUIDANCE IN FAIR AGREEMENT THROUGH THE MID AND LONG
TERM PERIODS WITH SOME TYPICAL BIASES APPARENT TOWARD THE MIDDLE
PORTION OF NEXT WEEK. THE KEY WILL BE A TREND TOWARD WEAKLY
POSITIVE PNA PATTERN DEFINED BY BUILDING RIDGE OVER CENTRAL CONUS
AND SRN CANADA AND LONGWAVE TROF WITH AXIS FROM THE DELMARVA
REGION NE INTO THE MARITIMES. GIVEN THIS...MUCH OF SRN NEW ENGLAND
IS PROGGED TO BE IN BETWEEN THESE TWO FEATURES. THIS PROMOTES
GENERALLY DRY W TO NW FLOW ALOFT SFC HIGH PRES BUILDING OVER FROM
THE UPSTREAM RIDGE THROUGH THE WEEKEND. ALTHOUGH GUIDANCE DOES
SUGGEST SHORTWAVE ENERGY PUSHING INTO THE SERN BASE OF THE
LONGWAVE TROF...WHICH MAY DEVELOP A WEAK WAVE OF LOW PRES ALONG
THE STALLED FRONTAL BOUNDARY...THE DRY FLOW AND SUBSIDENCE ARE
LIKELY TO KEEP MUCH OF THE REGION DRY...WHICH AGREES WELL WITH
PREVIOUS FORECAST SHIFT/S THINKING. THEREFORE...A BLEND OF
PERSISTENCE AS WELL AS MOST RECENT GFS/ECMWF /WHICH ARE BOTH
GENERALLY DRY IN THEIR LATEST RUNS/ WILL BE USED AS A BASELINE FOR
THIS FORECAST THROUGH THE WEEKEND. AS MENTIONED EARLIER...THERE
ARE A FEW DIFFERENCES IN THE TIMING OF A STRONGER WAVE/COLD FRONT
BY LATE SUN INTO EARLY MON...WITH GFS SHOWING TYPICAL FAST BIAS
WHEN COMPARED WITH THE CONSISTENTLY SLOWER ECMWF. PREVIOUS SHIFT
FORECAST THINKING LEANED TOWARD THE SLOWER TIMING...HOLDING OFF
MOST PRECIP UNTIL MON...WHICH LOOKS GOOD ATTM. THEREFORE...NO
MAJOR CHANGES PLANNED FOR THE EARLY-MID PORTION OF THIS COMING
WEEK.
DETAILS...
THU NIGHT THROUGH SAT...
WITH GENERALLY DRY NW FLOW ALOFT AND SUBSIDENCE FROM UPSTREAM
RIDING SPILLING OVER THE REGION...SFC HIGH PRES WILL BE GRADUALLY
BUILDING OVER THE REGION FROM SRN ON/QC. THIS WILL USHER IN A
DRIER/COOLER AIRMASS AS WELL WITH DWPTS EXPECTED TO DIP INTO THE
50S AND H85 TEMPS GENERALLY AVERAGING AROUND +10C. GIVEN THE
SUBSIDENCE AND DRY AIR...CONDITIONS SHOULD REMAIN MOSTLY DRY WITH
PARTLY CLOUDY TO MOSTLY CLEAR SKIES. BL MIXING SHOULD HAVE LITTLE
TROUBLE REACHING H85 OR HIGHER...SO SUSPECT HIGH TEMPS TO BE IN
THE MID TO EVEN ISOLD UPPER 80S.
GIVEN THAT GUIDANCE IS GENERALLY LESS BULLISH WITH DIURNAL
CONVECTIVE QPF...IT APPEARS TRENDING FORECAST TOWARD THE DRY SOLN
WAS THE BETTER CALL. ALTHOUGH WITH A WEAK OPEN WAVE MOVING S OF
THE REGION IN THE BASE OF THE TROF...WILL HAVE TO MONITOR SRN
PORTIONS OF THE FA FOR SOME WEAK WRAP-AROUND PRECIP LATE FRI AND
FRI NIGHT...BUT THIS APPEARS TO BE A LOW PROB ATTM GIVEN
BAROCLINIC ZONE REMAINS WELL S OF THE REGION.
SUN INTO MON...
UPPER PATTERN WILL BE GRADUALLY TRANSITIONING FROM MERIDIONAL TO
MORE ZONAL THROUGH THIS PERIOD...WITH SHORTWAVE ENERGY MOVING
THROUGH THE TIME-MEAN JET IN NRN NEW ENGLAND. THEREFORE...GIVEN
THIS FASTER FLOW THERE CONTINUES TO BE TIMING DIFFERENCES IN THE
APPROACH OF A COLD FRONT SOMETIME IN THE LATE SUN TO MON
TIMEFRAME. THE ECMWF HAS BEEN CONSISTENTLY SLOWER WHILE GFS
APPEARS TO BE ACTUALLY SPEEDING THE FRONT UP EACH RUN. GIVEN THAT
THE BETTER FORCING FOR ASCENT AND BEST ENERGY ASSOCIATED WITH THE
WAVE REMAIN EMBEDDED IN THE JET TO THE N...FEEL THAT QPF
GENERATION WOULD LIKELY BE DELAYED AND CLOSER TO THE TIMING
SUGGESTED BY THE ECMWF /MONDAY DAYTIME/. AS MENTIONED
EARLIER...PREVIOUS SHIFT THINKING IS CLOSE TO THIS AS WELL...SO
HAVE ONLY MADE MINOR ADJUSTMENTS THIS UPDATE. ONE THING THAT IS
GENERALLY ACCEPTED IS THAT WITH HIGH PRES SHIFTING
OFFSHORE...MOISTURE/SFC TO MID LVL TEMPS WILL BE GRADUALLY
INCREASING...WITH WARMER AND HUMID WX EXPECTED TO RETURN. THIS
WILL ALSO EFFECT THE APPROACHING COLD FRONT...AS INSTABILITY MAY
PLAY A FACTOR WITH TSTM POTENTIAL.
MID NEXT WEEK...
GIVEN THE TIMING DIFFERENCES OF THE COLD FRONT AND UPPER AIR
PATTERN...THERE IS SOME SUGGESTION THAT THE TIME MEAN JET MAY
SHIFT SRD ENOUGH TO ALLOW FOR SOME UNSETTELED CONDITIONS TO
LINGER INTO TUE. HOWEVER...THERE IS ACTUALLY SOME REASONABLE
AGREEMENT THAT DRY HIGH PRES WILL BUILD OVER ONCE GAIN BY WED.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...
LOW...LESS THAN 30 PERCENT
MODERATE...30 PERCENT TO 60 PERCENT
HIGH...GREATER THAN 60 PERCENT
215 PM UPDATE...
OVERVIEW...MODERATE TO HIGH CONFIDENCE CONTINUES.
PREVAILING VFR BUT LOWERING TO MVFR IN SCATTERED TSTMS. A FEW
STORMS WILL CONTAIN DAMAGING WINDS...LARGE HAIL AND TORRENTIAL
DOWNPOURS. LOW RISK OF AN ISOLATED TORNADO ALONG THE COAST NEAR
SEABREEZE FRONT. TSTMS WEAKEN AND MOVE TO THE SOUTH COAST EARLY
THIS EVENING BUT MAY LINGER JUST OFFSHORE THU. ANY MVFR TONIGHT IN
TSTMS AND FOG WILL IMPROVE FROM NORTH TO SOUTH TONIGHT AND THEN
IMPROVING TO VFR THU. LOW RISK MVFR MAY LINGER ALONG THE SOUTH
COAST.
KBOS TAF...MODERATE TO HIGH CONFIDENCE.
VERY STRONG TSTM JUST NE OF LOGAN AT 215 PM. EXPECT MORE TSTMS AS
THE AFTN PROGRESSES WITH MVFR CONDITIONS BUT IMPROVING FROM NORTH
TO SOUTH THIS AFTERNOON. SHOULD BE VFR BY 00Z AND CONTINUING INTO
THU. LOW PROBABILITY OF BRIEF MVFR IN PATCHY FOG TONIGHT.
KBDL TAF...MODERATE TO HIGH CONFIDENCE.
SCATTERED SEVERE TSTMS THROUGH AT LEAST 00Z WITH RISK OF STRONG
WINDS...LARGE HAIL AND HEAVY DOWNPOURS. IMPROVING CONDITIONS FROM
NORTH TO SOUTH AFT 00Z. AREAS OF MVFR IN PATCHY FOG TONIGHT BUT
IMPROVING AFT 12Z THU.
OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...
THURSDAY NIGHT... MODERATE TO HIGH CONFIDENCE
VFR AFTER SKIES AND SHOWERS CLEAR.
FRIDAY AND SATURDAY...
HIGH CONFIDENCE VFR. LGT AND VRB WINDS. SEA-BREEZES ALONG SHORELINES.
SUNDAY...
HIGH CONFIDENCE VFR. RETURN SLY FLOW. APPROACHING COLD FRNT. PSBL
SHRA/TSRA YET LOW CONFIDENCE.
&&
.MARINE...
THIS AFTERNOON AND TONIGHT...
STRONG TSTMS WITH DAMAGING WINDS/LARGE HAIL AND TORRENTIAL
DOWNPOURS. STORMS WILL BE SLIDING NORTH TO SOUTH SLOWLY THIS
AFTERNOON AND SHOULD BE FOCUSED ALONG THE SOUTHERN WATERS THIS
EVENING AND OVERNIGHT. IMPROVING CONDITIONS ACROSS THE NORTHERN
WATERS.
THU...
QUIET WEATHER WITH COLD FRONT JUST OFFSHORE. HOWEVER TSTMS MAY
LINGER OVER THE SOUTHERN WATERS.
OUTLOOK...THURSDAY NIGHT THROUGH SUNDAY...
THURSDAY NIGHT...A BUILDING SWELL S OF THE REGION MAY REACH
AROUND 5 FT THU INTO THU NIGHT...PARTICULARLY ON THE OUTER WATERS.
EXPECTING CONTINUED SCT SHOWERS/THUNDERSTORMS FOR THE EARLY
PD...PUSHING S THRU THE DAY AND WELL OFFSHORE BY EVNG.
FRIDAY INTO SUNDAY...
HIGH PRES IN CONTROL. ELY FLOW AROUND 10-15 KTS WITH SEAS REMAINING
BELOW 5 FT. WINDS WILL GRADUALLY TRANSITION OUT OF THE S LATE SAT
INTO SUN.
&&
.CLIMATE...
RECORD HIGHS FOR WED JUL 18...
BOS...98...1982
ORH...93...1982 AND PREVIOUS YEARS
BDL...99...1982
PVD...98...1999 AND PREVIOUS YEARS
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR CTZ002>004.
MA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR MAZ003>006-
010>013-017-026.
NH...NONE.
RI...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR RIZ001>004.
MARINE...NONE.
&&
SYNOPSIS...WTB/DOODY
NEAR TERM...NOCERA
SHORT TERM...WTB
LONG TERM...DOODY
AVIATION...NOCERA/DOODY
MARINE...NOCERA/DOODY
CLIMATE...HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TAUNTON MA 1233 PM EDT WED JUL 18 2012 MAZ002-007>009-014>016-018>024-RIZ005>008-191645- WESTERN FRANKLIN MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA- EASTERN NORFOLK MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA- SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA- NANTUCKET MA-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 1233 PM EDT WED JUL 18 2012 ...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-191645- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 1233 PM EDT WED JUL 18 2012 ...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NHZ011-012-015-191645- CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH- 1233 PM EDT WED JUL 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A LOW RISK OF A FEW STRONG THUNDERSTORMS ALONG THE MASSACHUSETTS AND NEW HAMPSHIRE BORDER. THE MAIN HAZARDS WITH ANY STORMS WILL BE STRONG WINDS...HAIL AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. CTZ002>004-MAZ003>006-010>013-017-026-RIZ001>004-191645- HARTFORD CT-TOLLAND CT-WINDHAM CT-EASTERN FRANKLIN MA- NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA- EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA- WESTERN NORFOLK MA-NORTHERN BRISTOL MA-NORTHERN MIDDLESEX MA- NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI- EASTERN KENT RI- 1233 PM EDT WED JUL 18 2012 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 490 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS AND NORTHERN RHODE ISLAND. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 911 AM EDT WED JUL 18 2012 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-181700- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 911 AM EDT WED JUL 18 2012 ...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON INTO THIS EVENING ACROSS PORTIONS OF SOUTHERN NEW ENGLAND... THUNDERSTORMS WILL BEGIN TO DEVELOP ACROSS SOUTHERN NEW ENGLAND BETWEEN 11 AM AND 1 PM...THEN BECOME MORE NUMEROUS AS THE AFTERNOON PROGRESSES. SOME STORMS WILL LIKELY CONTAIN STRONG TO DAMAGING WINDS...LARGE HAIL ALONG WITH TORRENTIAL DOWNPOURS. TYPICALLY THE RISK OF SEVERE THUNDERSTORMS DIMINISHES WITH SUNSET HOWEVER THIS EVENING STRONG STORMS WILL LIKELY CONTINUE INTO THE EVENING WITH THE MAIN THREAT BECOMING FLASH FLOODING. THEREFORE THERE IS A LOW RISK OF EXCESSIVE RAINFALL WITH A FEW LOCATIONS POSSIBLY RECEIVING TWO OR THREE INCHES OF RAINFALL IN A SHORT PERIOD OF TIME. THE GREATEST RISK FOR STRONG TO SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE ACROSS CONNECTICUT...RHODE ISLAND AND SOUTH OF THE MASS PIKE IN MASSACHUSETTS. THIS EVENING THE RISK OF FLASH FLOODING WILL SHIFT FARTHER SOUTHWARD INTO SOUTHEAST MASSACHUSETTS... RHODE ISLAND AND POSSIBLY INTO CONNECTICUT. STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION. NOCERA
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1237 PM EDT WED JUL 18 2012
MAZ005>007-014-026-NHZ012-015-181730-
SOUTHEAST MIDDLESEX MA-NORTHWEST MIDDLESEX COUNTY MA-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-WESTERN ESSEX MA-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
1237 PM EDT WED JUL 18 2012
...SPECIAL WEATHER STATEMENT...
AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM NEAR NASHUA...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PEAS AND WIND GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
TYNGSBORO...HUDSON...DUNSTABLE AND NASHUA AROUND 1245 PM EDT.
PELHAM AND CHELMSFORD AROUND 1250 PM EDT.
DRACUT AND LOWELL AROUND 1255 PM EDT.
METHUEN AND TEWKSBURY AROUND 100 PM EDT.
ANDOVER...LAWRENCE AND WILMINGTON AROUND 105 PM EDT.
NORTH ANDOVER AROUND 110 PM EDT.
NORTH READING...GEORGETOWN AND GROVELAND AROUND 115 PM EDT.
MIDDLETON AROUND 120 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
&&
LAT...LON 4281 7137 4278 7136 4277 7135 4276 7127
4274 7124 4274 7118 4280 7118 4278 7096
4251 7104 4267 7185 4283 7157
TIME...MOT...LOC 1633Z 282DEG 34KT 4273 7150
FRANKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
150 PM EDT WED JUL 18 2012
CTZ002-003-MAZ004-008>012-181830-
TOLLAND CT-HARTFORD CT-WESTERN HAMPDEN MA-NORTHERN WORCESTER MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-SOUTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-
150 PM EDT WED JUL 18 2012
...SPECIAL WEATHER STATEMENT...
AT 146 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A FEW DEVELOPING STRONG THUNDERSTORMS ACROSS SOUTHWEST
MASSACHUSETTS AND NORTHERN CONNECTICUT.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT.
LAT...LON 4224 7301 4225 7297 4228 7150 4226 7159
4223 7160 4219 7158 4219 7152 4208 7155
4203 7197 4203 7210 4201 7213 4190 7290
4190 7291 4197 7289 4197 7303 4204 7301
4204 7306 4209 7307
TIME...MOT...LOC 1746Z 269DEG 26KT 4215 7208
FRANKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
210 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL PEABODY 42.53N 70.97W
07/18/2012 E1.25 INCH ESSEX MA AMATEUR RADIO
&&
XXXPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
235 PM EDT WED JUL 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM HAIL DRACUT 42.67N 71.30W
07/18/2012 E1.00 INCH MIDDLESEX MA AMATEUR RADIO
0155 PM FUNNEL CLOUD PEABODY 42.53N 70.97W
07/18/2012 ESSEX MA AMATEUR RADIO
0200 PM HAIL LYNNFIELD 42.54N 71.04W
07/18/2012 E0.88 INCH ESSEX MA AMATEUR RADIO
0203 PM HAIL PEABODY 42.53N 70.97W
07/18/2012 E1.25 INCH ESSEX MA AMATEUR RADIO
0214 PM HAIL SWAMPSCOTT 42.47N 70.89W
07/18/2012 E1.00 INCH ESSEX MA TRAINED SPOTTER
0215 PM HAIL NAHANT 42.42N 70.92W
07/18/2012 E1.50 INCH ESSEX MA TRAINED SPOTTER
&&
XXXThe Boston radar (KBOX), 48 km away, was scanning. The volume nearest the first event began at 19:04 UTC.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickel to golfball size hail fell in Smithfield and North Smithfield.
Trees on Route 7 and Route 5 were downed by thunderstorm winds.
Trees and wires on Main Avenue were downed by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2012Every state in 2012This day in weather historyWarnings in Rhode Island, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403677, 403678, 403682, 403679, 403683, 403680.